Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 218, NWS Blacksburg, VA

September 14, 2000Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 14, 2000, 8:56 PM EDT for Rockingham County, North Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2000, 8:56 PM EDT (00:56 UTC)
Expired
Sep 14, 2000, 10:00 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

What was reported inside it

TimeReportWhereRemark
Sep 14, 9:50 PM EDTThunderstorm WindMadison, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.0
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 150058
SVRRNK
NCC157-150200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 1000 PM EDT.

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 7 MILES WEST OF STONEVILLE...MOVING EAST
  AT 30 MPH.

WINDS OF IN EXCESS OF 60 MPH ARE LIKELY. DOWNED TREES HAVE BEEN 
REPORTED WITH THIS STORM OVER STOKES COUNTY.

SOME LOCATIONS THREATENED THROUGH 1000 PM EDT INCLUDE
  MADISON...
  WENTWORTH...
  E|DEN...
  REIDSVILLE...
  MAYFIELD...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:15 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Sep 14, 3:15 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT THU SEP 14 2000

SFC CHART PLACED A BOUNDARY ACROSS THE SOUTHERN PORTIONS OF FA THIS
AFTERNOON. PREFRONTAL TROF WAS PUSHING INTO THE WESTERN SLOPES
OF WEST VIRGINIA. MAIN COLD FRONT EXTENDED FROM MI SOUTHWEST TO SOUTHERN
MO. MOISTURE TONGUE OF DEWPOINTS AROUND 70 DEGREES WAS PUSHING NORTH
ACROSS SOUTHEAST CORNER OF FA(SOUTHSIDE). MSAS COMP LIS INDICATED
MINUS 2 TO MINUS 6 ACROSS CWA. THETA-E RIDGE WAS NOTED ALONG THE
MOUNTAINS. FCTD SCAPES AROUND 1000 TO 2000 J/KG EXPECTED. KFCX 88D LOOP
SHOWED SCT SHOWERS AND THUNDERSTORMS WITH GREATEST COVERAGE IN
SOUTHEAST CORNER OF SCOPE. THERE IS NOT THAT MUCH PCPN ALONG THE
MAIN COLD FRONT TO OUR WEST AT THIS TIME. I EXPECTED COVERAGE TO
BECOME MORE NUMEROUS AS THE AFTERNOON PROGRESSES. SHORTWAVE LIFTING
NORTH OUT OFF NC WILL HELP KICK OFF CONVECTION. I PLAN ON LEANING
TOWARDS THE AVN SOLUTION. THE AVN IS SLOWER IN LIFTING THE UPPER LOW
IN THE NORTHEAST NEWD.  IN ADDITION... ITS ASSOCIATED SURFACE LOW IS
MORE WRAPPED UP TOWARDS THE CENTER OF THE UPPER LOW...AND ITS TIMING
OF SFC COLD FRONT IS SLIGHTLY DIFFERENT THAN ETA/NGM. GOING TO LEAVE
TIMING OF COLD FRONT SIMILIAR TO PREVIOUS PACKAGE TONIGHT INTO
FRIDAY. STRONG COLD ADVECTION ANTICIPATED ON FRIDAY AND WILL PLAY
ZONES ACCORDINGLY...DOWNSLOPING WINDS ETC. TIGHT PRESSURE GRADIENT
WITH THIS SYSTEM SO WILL ADD WINDY/BREEZY TO FRIDAY. HIGH PRESSURE
WILL BUILD IN DURING THE WEEKEND. EARLY NEXT WEEK HIGH CENTER WILL
SLIDE EAST AND WARMING TREND EXPECTED. SOME OF THE EXTENDED MODELS
ARE STILL RETURNING MOISTURE FOR TUESDAY AND WEDNESDAY. ZONE WILL
BE AVIALABLE BY 345 PM. HAVE A GOOD NIGHT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:19 PM EDTSevere Thunderstorm WarningRNKStokes41 min
Sep 14, 9:28 PM EDTSevere Thunderstorm WarningRNKStokes47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.